Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2003, 2:06 PM EDT for Ogemaw County, Roscommon County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 2:06 PM EDT (18:06 UTC)
- Expired
- Jul 20, 2003, 3:15 PM EDT
- In force
- 69 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Ogemaw County, MI, Roscommon County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022
WUUS53 KAPX 201806
SVRAPX
MIC129-143-201915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN
ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 315 PM EDT
* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ROSCOMMON...MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
LAKE ST. HELEN AROUND 215 PM EDT
ST. HELEN AROUND 225 PM EDT
CLEAR LAKE AROUND 240 PM EDT
WEST BRANCH...ROSE CITY AROUND 255 PM EDT
AT 200 PM EDT A WEATHER SPOTTER REPORTED 1.25 INCH HAIL NEAR
ROSCOMMON.
REMAIN INDOORS AND MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR UNTIL
THE STORM HAS PASSED. THIS IS A DANGEROUS SITUATION. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 80 MPH
AND HAIL GREATER THAN ONE AND ONE HALF INCHES IN DIAMETER. WIND
SPEEDS AND HAIL OF THIS MAGNITUDE CAN DOWN LARGE TREES AND CAUSE
SIGNIFICANT DAMAGE TO STRUCTURES.
LAT...LON 4422 8428 4440 8470 4451 8462 4451 8436
4439 8390 4414 8387
&
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:15 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 20, 10:15 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1015 AM EDT SUN JUL 20 2003 MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL TROUGHS/OUTFLOW BOUNDARIES. ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS CENTRAL UPPER MI/EASTERN WI. SHORT WAVE TROUGH EVIDENT IN WV IMAGERY MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED CONVECTION ACROSS NORTHERN LOWER. AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON. DIURNAL HEATING PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE. 12Z APX OBSERVED HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS NEAR SURFACE TROUGH APPROACHING FROM WI). GREATEST SEVERE THREAT LOOKS TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/ INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT POTENTIAL. .APX...NONE. JPB
Hazardous weather outlook, Jul 20, 10:53 AM EDT, 3 hours 13 minutes before
MIZ008-015>036-041-042-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1053 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT ACROSS ALL OF NORTHERN MICHIGAN. THERE WILL BE THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH POSSIBLE. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN... INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN... WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:29 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 46 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 47 min |
| Jul 20, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Jul 20, 4:06 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 39 min |
| Jul 20, 4:11 PM EDT | Special Marine Warning | APX | 49 min | |
| Jul 20, 4:11 PM EDT | Special Marine Warning | APX | 49 min | |
| Jul 20, 6:48 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 20, 6:48 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 20, 7:44 PM EDT | Severe Thunderstorm Warning | APX | Benzie | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.